Illinois, 2009

Flash Flood in Illinois, July 10, 2009

July 10, 2009 · NWS DVN · 1 event in 1 county or zone

Heavy rains resulted in some flash flooding in Milan, IL during the afternoon hours of July 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains resulted in some flash flooding in Milan, IL during the afternoon hours of July 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:20 AM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 2:20 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT FRI JUL 10 2009

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THE MAIN UPSTREAM COOL FRONT
EXTENDING NNE-TO-SSW ACRS CENTRAL AND SOUTHWEST MN...SOUTHEAST SD
AND CENTRAL NEB. A SFC LOW WAS TRYING TO DEVELOP ACRS NORTH CENTRAL
KS...WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG AND SOUTH
OF THE IA/MO BORDER. 00Z UA ANALYSIS WAS INDICATING A SUBSTANTIAL
LOW TO MID LEVEL WARM DOME OVER THE SOUTHERN AND CENTRAL PLAINS...SW
IA AND MUCH OF WESTERN MO. ALOFT...WV IMAGERY WAS INDICATING A
SWIRLING VORT OVER THE NEB/WESTERN IA BORDER.

&&

.SHORT TERM...TODAY AND TONIGHT...
CHALLENGING FCST CONTINUES INTO TODAY AND TONIGHT ALL VERY DEPENDANT
ON MCS CONTINUATION OR REDEVELOPMENT ON CONVECTIVE REMNANTS AS THE
DAY PROGRESSES. NOWCAST TOOLS AND ASSESSING THE CONTINUING 30-40 KT
SOUTHWESTERLY LLJ WITH A HIGH THTA-E FEED UP AND OVER THE LLVL WARM
FRONT ALONG AND SOUTH OF THE DVN CWA...EXPECT THE ELEVATED MCS
CURRENTLY ALONG THE IA/MN BORDER AND OVER NORTHEAST IA TO FESTER
ACRS THE NORTHERN THIRD OF THE CWA/EDGE OF CAP THROUGH AT LEAST MID
MORNING. ALTHOUGH EXPECT LOCALLY HEAVY RAINFALL AT INTENSE RATES AND
POSSIBLY SOME LOCALIZED URBAN/SMALL STREAM OR EVEN FLASH FLOODING...
TIME OF DAY AND ELEVATED NATURE TO THE SYSTEM MAY LIMIT SVR
POTENTIAL. WBZ/S AND FZ LEVELS A BIT HIGH FOR SVR SIZE HAIL AS
WELL. THE OTHER ASPECT WILL BE WATCHING FOR DEVELOPMENT OVER THE
NEXT FEW HOURS OVER SOUTHWEST INTO CENTRAL IA IN VIEW OF OPTIMUM
LLVL CONVERGENCE ON NOSE OF LLJ AND APPROACHING NEB VORT...WHICH
WOULD EVENTUALLY TRANSLATE ACRS THE SOUTH HALF OF THE DVN CWA
THROUGH MUCH OF THE MORNING AND MIDDAY. IF THIS SOUTHERN ACTIVITY
DOES NOT MATERIALIZE...A BETTER CHANCE FOR THE SOUTHERN FRINGE OF THE
NORTHEASTERN IA MCS REMNANTS TO FLARE UP AND STRENGTHEN AS THE DAY
PROGRESSES/POSSIBLY TO SVR LEVELS/ OVER THE CENTRAL AND SOUTHERN CWA
AND INTO IL. THIS AFTERNOON AND EVENING...WILL HAVE TO WATCH FOR
REDEVELOPMENT ON CONVECTIVE DEBRIS OR LINGERING OUTFLOW BOUNDARIES...
OR THE LARGE SCALE APPROACHING COOL FRONT ITSELF. UKMET MCS-FORCING
TOOLS WHICH ARE DOING WELL NOW...SUGGEST THE BEST MCS SPAWNING
GROUNDS THIS EVENING ALONG AND JUST EAST OF THE DVN CWA ACRS MUCH OF
NORTHERN IL. MAY HAVE SOME INITIAL STORM DEVELOPMENT RIGHT OVER
HEAD...SOME OF WHICH WOULD BE SVR IF WE CAN GET SOME AFTERNOON
RECOVERY/INSTABILITY BUILD UP AFTER THE MORNING ACTIVITY. THEN THIS
CONVECTION WOULD EVOLVE INTO AN MCS ACRS THE NORTH HALF OF IL
OVERNIGHT. THE OTHER SCENARIO WOULD BE DEVELOPMENT OVER THE SOUTH
HALF OF THE DVN CWA ON BOUNDARY REMNANTS AND RENEWED LLJ
CONVERGENCE.

WILL HOLD OFF A FLASH FLOOD WATCH FOR NOW...BUT PW IN-FEED OF 1.8 TO
OVER 2 INCHES IMPRESSIVE AND WOULD SUPPORT HIGH RAINFALL RATES OF
OVER 2 INCHES/HR AND LOCALIZED FLASH FLOODING. DEPENDING ON HOW MUCH
RAINFALL OCCUR THIS MORNING AND TODAY...THE FOLLOWING SHIFT MAY
HAVE TO ISSUE A WATCH FOR TONIGHT FOR ANY NEW DEVELOPMENT. TEMPS
HIGHLY DEPENDANT ON CONVECTIVE DEBRIS AND WILL JUST TRY TO COVER
THE MEDIUM RANGE OF POSSIBILITIES BUT TREND TOWARD THE COOLER SIDE
BANKING ON CLOUD COVER AND STORM OUTFLOW. MAY STILL BE TOO WARM
WITH HIGHS IF NO AFTERNOON RECOVERY OCCURS. IF WE CLEAR OUT THOUGH...
FCST HIGHS IN THE LOW TO MID 80S WITH LOW 70 SFC DPTS SUPPORTS
CAPES OF 2500-3K J/KG AND DAMAGING WIND THREAT...WITH SOME MID LEVEL
FLOW OF 40-50 KT ENTRAINMENT DOWNWARD.     ..12..

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
MESSY LONG TERM THIS MORNING...BUT WITH IMPROVING MODEL CONSISTENCY
OVER THE PAST FEW DAYS.

COLD FRONT SAGS SOUTH OF THE FORECAST AREA SATURDAY MORNING...BUT
WITH CONTINUING NORTHWEST FLOW ALOFT OVER THE REGION.  THIS MEANS
THAT THE BOUNDARY WILL NOT BE SAGGING OVERLY FAR TO THE SOUTH...AND
REMAINS NEARBY ENOUGH TO KEEP POPS IN THE AREA THROUGH
SATURDAY...MAINLY ACROSS THE SOUTH PORTIONS OF THE FORECAST AREA.
SUNDAY IT APPEARS THAT THERE WILL BE A LULL IN THE CONVECTIVE
ACTIVITY AS AN MCS MOVES EAST ACROSS ILLINOIS AND INDIANA SUNDAY
MORNING.  MORE ACTIVITY DEVELOPS FOR SUNDAY NIGHT AND MONDAY.  THERE
IS MUCH DISAGREEMENT ON THE TIMING AND PLACEMENT OF THIS
ACTIVITY...WITH REALLY ONLY THE NAM PRODUCING PRECIPITATION ACROSS
THE AREA OVERNIGHT.  THE GFS AND ECMWF ARE KEEPING IT TO THE
SOUTHWEST.  HOWEVER WITH THE BOUNDARY JUST TO OUR SOUTHWEST...
SHOWERS AND THUNDERSTORMS ARE QUITE PLAUSIBLE...AND HAVE MAINTAINED
THE LOW END CHANCE POPS THAT WE ALREADY HAD GOING IN THE FORECAST
ACROSS THE SOUTH HALF OF THE FORECAST AREA.  SATURDAY THROUGH MONDAY
TEMPERATURES REMAIN ON THE COOL SIDE WITH THE BOUNDARY TO OUR
SOUTH...WITH INCREASED CLOUDINESS DUE TO THE SHOWERS AND
THUNDERSTORMS.  MONDAY NIGHT SHOULD BE QUIET AGAIN AS A NEW SYSTEM
DEVELOPS OUT IN THE PLAINS.  THE UPPER LEVEL WAVE ASSOCIATED WITH
THIS IS A FAIRLY POTENT SHORTWAVE THAT WILL HAVE BEEN ROLLING ACROSS
THE NORTHWEST STATES SINCE SUNDAY EVENING...SO WE NEED TO WATCH FOR
IT LATER THIS WEEKEND AS IT BEGINS TO MOVE INTO THE UPPER AIR
NETWORK.  A FAIRLY STRONG SURFACE LOW DEVELOPS OVER SOUTH DAKOTA AND
ROLLS EAST INTO SOUTHERN MINNESOTA AND WISCONSIN BY TUESDAY
NIGHT...AND SHOULD MANAGE TO FIRST PUSH A WARM AIR ADVECTION WING OF
PRECIPITATION ACROSS THE AREA EARLY TUESDAY...FOLLOWED BY A COLD
FRONT ON TUESDAY NIGHT.  HAVE KEPT CHANCE POPS FOR BOTH
PERIODS...THOUGH IF CONSISTENCY CONTINUES TO BE GOOD...WE CAN RAISE
POPS.  TUESDAY WE SHOULD BE IN THE WARM SECTOR OF THIS SYSTEM AND
TEMPERATURES BACK ABOVE NORMAL SHOULD REMIND US THAT IS IS ACTUALLY
JULY.  WEDNESDAY AND THURSDAY APPEAR QUIET FOR NOW ON THE HEELS OF
THIS SYSTEM...WITH A BOUNDARY DEPRESSED SOUTH TO THE LOWER OHIO
VALLEY AND BACK ACROSS TO SOUTHWEST MISSOURI BY WEDNESDAY EVENING.
WITH THE BOUNDARY SOUTH AGAIN...TEMPERATURES WILL BE BACK BELOW
NORMAL AGAIN.   ..LE..

&&

.AVIATION...
POTENTIALLY A HIGH AVIATION IMPACT DAY DO TO ROUNDS OF CONVECTION
AT ALL TERMINALS. STORM COMPLEX TO IMPACT THE DBQ AND CID TERMINALS
THIS MORNING...WITH 1 1/2-5SM VSBYS FROM FOG SOUTH OF THE STORMS
THROUGH 13Z. MAY BE SOME AFTERNOON REPRIEVE FROM STORMS BUT
LINGERING MVFR AND LOWER LEVEL VFR CLOUD DEBRIS...AND WILL HAVE TO
WATCH OUT FOR NEW STORM DEVELOPMENT...POSSIBLY AT SVR LEVELS AFTER
22Z ESPECIALLY IN THE VCNTY OF MLI AND BRL.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE
IL...NONE
MO...NONE

&&

12/LE
Hazardous weather outlook, Jul 10, 3:40 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT FRI JUL 10 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
440 AM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK
AREA MAY PRODUCE WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF
QUARTERS ALONG AND NORTH OF HIGHWAY 30 THROUGH MID MORNING. IF THIS
STORM SYSTEM CAN MAINTAIN ITS STRENGTH...IT MAY BE ABLE TO PRODUCE
STRONG WINDS AND HAIL AS FAR SOUTH AS THE INTERSTATE 80 CORRIDOR
THROUGH LATE MORNING. OTHER STORMS MAY DEVELOP IN SOUTH CENTRAL IOWA
EARLY THIS MORNING AND EVENTUALLY MOVE ACROSS AREAS SOUTH OF
INTERSTATE 80 THROUGH MIDDAY. IF THIS OCCURS...THESE STORMS WOULD
ALSO HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 45 TO 60 MPH AND
HAIL UP TO THE SIZE OF QUARTERS. VERY HEAVY RAINFALL AT RATES OF UP
TO 2 INCHES AN HOUR MAY PRODUCE LOCALIZED URBAN AND SMALL STREAM
FLOODING AS THESE STORMS PASS THROUGH.

AS FOR THE STORM POTENTIAL FOR THIS AFTERNOON AND EVENING...MUCH
WILL DEPEND ON HOW MUCH THE ATMOSPHERE CAN RECOVER AND HEAT UP
AFTER THE MORNING STORMS EITHER MOVE OUT OF THE AREA OR FALL
APART. IF SOME SUNSHINE CAN BREAK OUT FOR TEMPERATURES TO WARM
INTO THE 80S...A VERY UNSTABLE AIRMASS WILL BECOME ESTABLISHED ACROSS
THE REGION. THEN A COLD FRONT APPROACHING FROM THE WEST SHOULD
TRIGGER THUNDERSTORMS BY THIS EVENING. WITH DEEP LAYER SHEAR AND
STRENGTHENING MID LEVEL WINDS THERE WILL BE A THREAT FOR SUPERCELL
TYPE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND A FEW
TORNADOES DEVELOPING IN THE OUTLOOK AREA. WIDESPREAD DAMAGING WINDS
IN EXCESS OF 70 MPH WILL BECOME THE PRIMARY THREAT IF THE INITIAL
STORMS FORM INTO A LINE DURING THE EVENING. LATEST INDICATIONS
SUGGEST THAT THIS LINE OF STORMS WILL MAINLY IMPACT AREAS ALONG AND
EAST OF THE MISSISSIPPI RIVER TONIGHT. LOCALLY HEAVY RAINFALL WILL
AGAIN BE LIKELY WITH ANY STRONG STORMS...AND COMBINED WITH THE RECENT
BOUTS OF RAIN MAY CAUSE FLASH FLOODING DUE TO SATURATED SOILS. MANY
AREA RIVER AND STREAMS WILL ALSO EXPERIENCE SUBSTANTIAL RISES.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA UNDER A
SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY BE ONGOING OVER PORTIONS OF THE OUTLOOK AREA
SATURDAY MORNING ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80. THERE
IS A LOW CHANCE THAT A FEW STORMS WILL RE-STRENGTHEN AND REACH SEVERE
LIMITS ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR.

LATEST INDICATIONS THEN SUGGEST THAT THE NEXT MAIN CHANCE FOR
THUNDERSTORMS AFTER THE WEEKEND WILL BE LATE TUESDAY AND TUESDAY
NIGHT. IT IS STILL TOO EARLY TO DETERMINE THE THREAT FOR SEVERE
WEATHER FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

12

In the hours before

Special weather statement, Jul 10, 10:52 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 AM CDT FRI JUL 10 2009

IAZ040>042-051-052-063-064-077-101745-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-IOWA IA-
JOHNSON IA-WASHINGTON IA-
1152 AM CDT FRI JUL 10 2009

...STRONG WINDS POSSIBLE BEHIND DEPARTING STORMS...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING THROUGH EASTERN IOWA
THROUGH THIS AFTERNOON. WIND GUSTS TO 50 MPH ARE POSSIBLE BEHIND THE SHOWERS
AND THUNDERSTORMS AS THEY EXIT THE AREA. THESE WINDS COULD OCCUR WELL AFTER
THE HEAVIEST RAIN HAS ENDED. WIND GUSTS TO NEAR 50 MPH HAVE ALREADY BEEN
REPORTED NEAR VAN HORNE IOWA...IN BENTON COUNTY.

LOCATIONS FROM INDEPENDENCE AND MANCHESTER...SOUTH TO IOWA CITY AND
WILLIAMSBURG COULD BE EFFECTED BY THESE WINDS.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

&&

LAT...LON 4265 9113 4231 9114 4230 9138 4144 9138
      4143 9147 4152 9153 4153 9229 4228 9229
      4230 9207 4246 9207 4247 9210 4264 9208

LEGRO
Local storm report, Jul 10, 10:54 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HEAVY RAIN       WSW URBANA              42.22N 91.88W
07/10/2009  M3.07 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT.

&&

WE
Local storm report, Jul 10, 11:16 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1216 PM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FLASH FLOOD      TIPTON                  41.77N 91.13W
07/10/2009                   CEDAR              IA   TRAINED SPOTTER

            WATER HALF WAY ACROSS HIGHWAY 38 JUST SOUTH OF TOWN.

&&

WE
Local storm report, Jul 10, 11:45 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1245 PM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       MUSCATINE               41.42N 91.07W
07/10/2009  M1.05 INCH       MUSCATINE          IA   TRAINED SPOTTER

            STORM TOTAL AS OF 1240PM.

&&

WE
Local storm report, Jul 10, 11:52 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     4 S CUTSHAW BRIDGE STAT 42.47N 92.06W
07/10/2009  M50.00 MPH       BUCHANAN           IA   TRAINED SPOTTER

0415 AM     HAIL             4 S CUTSHAW BRIDGE STAT 42.47N 92.06W
07/10/2009  E0.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL AND VERY HEAVY RAINFALL.

0425 AM     TSTM WND DMG     VINTON                  42.16N 92.03W
07/10/2009                   BENTON             IA   EMERGENCY MNGR

            SEVERAL LARGE TREES AND LARGE TREE BRANCHES REPORTED DOWN
            IN VINTON...SOME ON POWER LINES. TIME ESTIMATED.

0426 AM     TSTM WND GST     VINTON                  42.16N 92.03W
07/10/2009  M63.00 MPH       BENTON             IA   AWOS

            VTI AWOS

0430 AM     TSTM WND DMG     4 N INDEPENDENCE        42.53N 91.89W
07/10/2009                   BUCHANAN           IA   CO-OP OBSERVER

            TWO 2 FOOT DIAMETER TREES DOWN NEAR ROUTE 150. TIME
            ESTIMATED.

0432 AM     HAIL             INDEPENDENCE            42.47N 91.89W
07/10/2009  E0.75 INCH       BUCHANAN           IA   LAW ENFORCEMENT

            TORRENTIAL RAIN WITH 40 TO 50 MPH WINDS. DEPUTY UNABLE TO
            CONTINUE TO DRIVE.

0535 AM     HEAVY RAIN       QUASQUETON              42.40N 91.76W
07/10/2009  M1.34 INCH       BUCHANAN           IA   TRAINED SPOTTER

            FELL BETWEEN 440-510AM. COCORAHS OBSERVER.

0639 AM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
07/10/2009  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            FELL IN 15 MINUTES. STILL RAINING HARD.

0659 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
07/10/2009  M2.75 INCH       BENTON             IA   TRAINED SPOTTER

            STORM TOTAL.

0721 AM     HEAVY RAIN       3 NNW CEDAR RAPIDS      42.02N 91.70W
07/10/2009  M0.98 INCH       LINN               IA   TRAINED SPOTTER

            FELL BETWEEN 6-715AM.

0823 AM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
07/10/2009  M1.05 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL. NOT RAINING NOW.

0828 AM     HEAVY RAIN       EDGEWOOD                42.64N 91.40W
07/10/2009  M1.92 INCH       DELAWARE           IA   TRAINED SPOTTER

            STORM TOTAL. NOT RAINING.

0830 AM     HEAVY RAIN       1 NE BERTRAM            41.97N 91.52W
07/10/2009  M1.25 INCH       LINN               IA   TRAINED SPOTTER

0838 AM     TSTM WND GST     INDEPENDENCE AIRPORT    42.45N 91.95W
07/10/2009  M58.00 MPH       BUCHANAN           IA   AWOS

0900 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
07/10/2009  M1.22 INCH       SCOTT              IA   TRAINED SPOTTER

            FELL IN LAST HOUR. SOME MINOR FLOODING. COCORAHS
            OBSERVER.

0928 AM     HEAVY RAIN       MOUNT JOY               41.62N 90.55W
07/10/2009  M0.95 INCH       SCOTT              IA   ASOS

            FELL IN ONE HOUR AT WFO OFFICE. BETWEEN 0737 TO 0847 CST.

0938 AM     HEAVY RAIN       VINTON                  42.16N 92.03W
07/10/2009  M1.57 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL SO FAR. SOME SMALL HAIL MIXED IN, LESS THAN PEA
            SIZE.

1050 AM     HEAVY RAIN       ESE MONMOUTH            40.91N 90.63W
07/10/2009  M0.50 INCH       WARREN             IL   TRAINED SPOTTER

            FELL BETWEEN 9 AND 945 AM.

1141 AM     TSTM WND GST     VAN HORNE               42.01N 92.09W
07/10/2009  E50.00 MPH       BENTON             IA   TRAINED SPOTTER

            ON REAR OF THUNDERSTORMS.

1142 AM     HEAVY RAIN       MUSCATINE               41.42N 91.07W
07/10/2009  M1.05 INCH       MUSCATINE          IA   TRAINED SPOTTER

            STORM TOTAL AS OF 1240PM.

1153 AM     HEAVY RAIN       WSW URBANA              42.22N 91.88W
07/10/2009  M3.07 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT.

1213 PM     FLASH FLOOD      TIPTON                  41.77N 91.13W
07/10/2009                   CEDAR              IA   TRAINED SPOTTER

            WATER HALF WAY ACROSS HIGHWAY 38 JUST SOUTH OF TOWN.

&&

WE
Local storm report, Jul 10, 11:57 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
07/10/2009  M1.55 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL.

&&

DLF

The radar

The Quad Cities radar (KDVN), 17 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rock Island

When
July 10, 12:05 PM CST to 2:00 PM CST
Where
Rock Island County, 0.66 mi NW of Milan to 0.52 mi S of Milan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.456, -90.580

Heavy rains resulted in some flash flooding in Milan, IL during the afternoon hours of July 10. A portion of Highway 67 was flooded with about 1 foot of water over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189272.